Alert archive / Nebraska / Tornado Warnings in 2000

Tornado Warning 60, NWS Omaha, NE

October 29, 2000Butler County, Seward County, Nebraska

NWS Omaha, NE issued this tornado warning at Oct 29, 2000, 5:01 PM CST for Butler County, Seward County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 29, 2000, 5:01 PM CST (23:01 UTC)
Expired
Oct 29, 2000, 5:45 PM CST
In force
44 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Butler County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 11:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 292302
TOROMA

NEC023-159-292345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
501 PM CST SUN OCT 29 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 545 PM CST

* AT 459 PM CST...RADAR INDICATED THUNDERSTORMS CAPABLE OF  
  PRODUCING TORNADOES 5 MILES SOUTH OF SURPRISE...OR ABOUT 17 MILES
  NORTHEAST NORTHEAST  OF YORK...MOVING NORTHEAST AT 20 MPH. 
  A TORNADO WAS ON THE GROUND 1 MILE EAST OF RISING CITY AT
  457 PM. 

SOME LOCATIONS IN THE PATH OF THE TORNADO THROUGH 545 PM CST 
INCLUDE...STAPLEHURST...SURPRISE...ULYSSES...BEE...GARLAND...
RISING  CITY...DWIGHT...GARRISON...

SMALL...BRIEF BUT DANGEROUS TORNADOES ARE POSSIBLE. GO TO A BASEMENT
OR AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL] 600 PM CST SUNDAY EVENING FOR
EASTERN NEBRASKA.

LAT...LON 4108 9737 4070 9707 4102 9690 4139 9734

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 29, 2:44 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 29, 2:44 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CST SUN OCT 29 2000

...FORECAST CHALLENGES...SHRA/TSRA POT FOR SVR THRU ERLY EVE...

...SYNOPSIS...SVRL TORNADO REPORTS HAVE COME IN OVR CNTRL NEB...JUST
AHEAD OF THE UPR LOW/VORT CNTR IN WCNTRL NEB.  CURRENT TOR WATCH IN
EFFECT FOR PARTS OF THE FCST AREA UNTIL 6PM CST.  SFC LO PRES WAS
CNTRD OVR NW KS WITH AN OCCLUDED FNT OVR NRN/CNTL KS AND A WRMFNT
INTO ERN KS AND NRN ARKANSAS.   TEMPS 55 TO 60 NRN HALF OF FCST
AREA...WITH 60S IN THE S...AND DEWPOINTS IN THE 50S.

...FORECAST...THE MODELS FORECAST THE UPR LO TO LIFT NE AND
WEAKEN...INITIALLY OVR CNTRL NEB AT 00Z...THEN TO ERN IA/SRN MN AT
12Z...AS THE NEXT TROF DROPS INTO NEVADA.  THE MODELS ARE SIMILAR AT
48HRS WITH THE UPR LOW NR THE FOUR CORNERS AREA BY TUES AM...AND OVR
CO BY TUE EVE...AND SW NEB BY WED AM.

THE ETA/AVN LIFT THE SFC LO INTO SD BY MORNING...WITH THE AXIS OF
WRMR SFC TEMPS FM WRN IA INTO WRN MO.  FLO RMNS OUT OF THE S OR
SW...AS A NEW SFC LO DVLPS OVR ERN CO.  THE GRADIENT TIGHTENS TUE
NIGHT AS THE ETA SFC LO DROPS BLO 1000MB.

IN THE SHORT TERM...BEST AREAL COVERAGE OF SHOWERS AND TSRA OVR THE
NRN HALF OF THE FORECAST AREA AS STORM SYSTEM LIFTS NE. DUE TO SHEAR
PROFILES/INSTABILITY...RISK FOR SVR CONTINUES OVR SE/PARTS OF ERN
NEB INTO ERLY EVE. WILL HIT WORDING SHOWERS AND THUNDERSTORMS IN THE
NRN HALF HARDEST AND SCT OR WDLY SCT IN THE SE.  LITTLE TEMP RANGE
TON...WITH MOST LOWS FM THE UPR 40S TO LOWER 50S.  AFT
MID...DECREASING CHC FOR PRECIP AND DECREASING WNDS.  DECREASE IN
CLDS IN THE SW PORTION OF THE FORECAST AREA NOT ENOUGH TO WORRY
ABOUT FOG IN ZONE.

MONDAY BRK BETWEEN SYSTEMS WITH...DECREASING CLDS DURING THE AM.
THE BREAK IS BRIEF...AS CLDS ALREADY RETURNING IN THE EVENING HRS
AND M/CLDY FOR TUE.  WINDS ALSO INCREASE FOR TUES.  TEMPS MON AND
TUE IN THE 60S TO LOWER 70S. ISENTROPIC LIFT INCREASES TUE ACRS THE
S DURING THE DAY AND WILL INCLUDE A CHC FOR PRECIP TUE AFT AND
NIGHT.

THE EXTENDED CONTINUES THE CHC FOR RAIN WED AND THUR.  DRY FOR FRI.
HIGHS IN THE 50S TO LOWER 60S.

.OMA...NONE.

ZAPOTOCNY

In the hours before

Special weather statement, Oct 29, 11:35 AM CST, 5 hours 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CST SUN OCT 29 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  THE MAIN THREAT OF SEVERE
WEATHER WILL BE SOUTH OF A LINE FROM NORFOLK TO WAHOO...TO FALLS
CITY.  TORNADO WATCH NUMBER 770 HAS BEEN ISSUED FOR THIS AREA UNTIL
6PM.

A VIGOROUS STORM SYSTEM OVER EASTERN COLORADO WILL MOVE INTO EASTERN NEBRASKA
THIS AFTERNOON...THEN WEAKEN AS IT MOVES NORTHEAST TONIGHT.
INSTABILITY WILL INCREASE OVER SOUTHEAST NEBRASKA THIS AFTERNOON AS
COLD AIR MOVES IN ALOFT WHILE MILD AND MOIST AIR REMAINS AT LOW
LEVELS OF THE ATMOSPHERE AND BREAKS IN THE CLOUDS ALLOWING
ADDITIONAL HEATING.

THE PRIMARY THREATS WILL BE STRONG WINDS AND LARGE HAIL...HOWEVER
...DUE TO STRONG WIND SHEAR ISOLATED TORNADOS ARE POSSIBLE.  THESE
STORMS DUE TO THEIR FAST MOVEMENT MAY BECOME SEVERE IN A BRIEF TIME.

ZAPOTOCNY
Special weather statement, Oct 29, 3:15 PM CST, 1 hour 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CST SUN OCT 29 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

WARM...MOIST AND UNSTABLE AIR HAS OVERSPREAD EASTERN NEBRASKA AND
SOUTHWEST IOWA.  STRONG WINDS ALOFT WILL COMBINE WITH THE
INSTABILITY AND THIS COULD CREATE ISOLATED SEVERE THUNDERSTORMS THIS
EVENING.  HAIL AND STRONG WINDS WOULD BE THE MAIN SEVERE THREAT.

ALTHOUGH STRONGER WINDS ALOFT WILL MOVE ACROSS THE AREA
OVERNIGHT...THE SEVERE THREAT SHOULD DECREASE SOMEWHAT BY LATE
EVENING AS INSTABILITY DECREASES.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:57 PM CSTTornado WarningOAXGage33 min
Oct 29, 4:00 PM CSTSevere Thunderstorm WarningOAXBoone60 min
Oct 29, 4:43 PM CSTSevere Thunderstorm WarningOAXButler47 min
Oct 29, 4:47 PM CSTTornado WarningOAXBoone33 min
Oct 29, 4:56 PM CSTSevere Thunderstorm WarningOAXOtoe34 min
Oct 29, 5:00 PM CSTSevere Thunderstorm WarningOAXBoone30 min
Oct 29, 5:07 PM CSTTornado WarningOAXOtoe23 min
Oct 29, 5:13 PM CSTTornado WarningOAXPlatte32 min
Oct 29, 5:28 PM CSTTornado WarningOAXCass47 min
Oct 29, 5:43 PM CSTSevere Thunderstorm WarningOAXLancaster47 min

Nearby

Tornado Warnings in Nebraska, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.